Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 102, NWS Flagstaff, AZ

August 13, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2021, 7:00 PM MST for Yavapai County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 7:00 PM MST (02:00 UTC)
Expired
Aug 13, 2021, 7:15 PM MST
In force
15 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:55 PM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS55 KFGZ 140200
SVRFGZ
AZC025-140215-
/O.NEW.KFGZ.SV.W.0102.210814T0200Z-210814T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
700 PM MST Fri Aug 13 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 715 PM MST.

* At 659 PM MST, a severe thunderstorm was located 11 miles south of
  Diamond M Ranch, moving west at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cross Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3520 11321 3502 11324 3499 11333 3524 11333
TIME...MOT...LOC 0159Z 097DEG 16KT 3513 11332 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

McCollum
1 follow-up statement
058 
WWUS55 KFGZ 140210
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
710 PM MST Fri Aug 13 2021

AZC025-140219-
/O.EXP.KFGZ.SV.W.0102.000000T0000Z-210814T0215Z/
Yavapai-
710 PM MST Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
715 PM MST...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
west central Arizona.

LAT...LON 3520 11321 3502 11324 3499 11333 3524 11333
TIME...MOT...LOC 0209Z 097DEG 16KT 3513 11337 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 1:30 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
130 PM MST Fri Aug 13 2021

.SYNOPSIS...Afternoon showers and thunderstorms are expected to
continue for much of the next week, especially in the high
terrain and south of the Mogollon Rim. Temperatures warm slightly
over the weekend, before cooling off again towards the middle of
next week.

&&

.DISCUSSION...Showers and thunderstorms have begun to develop this
afternoon over the high terrain along the Mogollon Rim and in the
northeast. Coverages is expected to continue to increase as the
afternoon progresses and into the evening hours. Hi-res guidance
continues to show activity become more organized, with outflow
from storms now supporting MCS develop once they move into the
more unstable air mass over central Arizona. Heavy rainfall will
be the primary threat, with flash flooding possible over Yavapai
and Gila counties through tonight. A few strong to severe storms
will also be possible, with strong gusty winds and hail. Much of
the activity is expected to diminish by midnight, with only a few
lingering showers possible through the rest of the overnight.

Saturday, heights begin to rise as a ridge over the the
intermountain west begins to build through the weekend.
Temperatures warm slightly over the weekend as a result, as well
as reduced precipitation coverage and potential. Afternoon showers
and thunderstorms will remain a threat, but will mainly be
limited to the high terrain along and south of the Mogollon Rim.
Localized flash flooding from heavy rainfall will continue to
remain a threat with any storm that develops.

Heights begin to fall Monday as the high begins to slowly meander
westward becoming centered over California/Nevada and degrading.
Towards the middle of next week, a longwave trough begins to dig
into the West Coast and moving eastward across the intermountain
west through the week. Uncertainty still exists in the timing and
how far south the trough will reach, so confidence in what
implications that will have for next is still low at this point.
Nevertheless, EPS and GEFS ensemble members do signal that
moisture will remain in place over much of northern Arizona start
during the first half of next week.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions for
the duration of the TAF period. Showers and thunderstorms continue
mainly south and west of a KGCN-KFLG-KSJN line through around
06Z. A few lingering showers will be possible thereafter. Storms
develop again after 19Z Sat, mainly in the high terrain. Brief
MVFR conditions along with gusty and erratic winds and hail will
be possible in and around thunderstorms. Winds will otherwise
remain light through the period. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Continued afternoon showers and thunderstorms are
expected for the weekend. Greatest coverage will be over the high
terrain and areas south of the Mogollon Rim. Localized flash
flooding from heavy rainfall will be the primary hazard. Warming
temperatures along with light winds are otherwise expected.

Monday through Wednesday...Chances for showers and thunderstorms
continue into next week. Temperatures are also expected to cool
slightly.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR AZZ008-018-037-038.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 13, 1:47 PM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
147 PM MST Fri Aug 13 2021

AZZ018-132115-
Northern Gila County-
147 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of Gila County
near Payson through 215 PM MST...

At 145 PM MST, Doppler radar was tracking a strong thunderstorm over
Star Valley, or near Payson, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Star Valley and Round Valley.

This includes the following highways...
 State Route 260 between mile markers 252 and 263.
 State Route 87 southbound between mile markers 250 and 251.
 State Route 87 between mile markers 250 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3432 11122 3426 11111 3413 11122 3422 11137
TIME...MOT...LOC 2045Z 035DEG 8KT 3426 11122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Aug 13, 2:16 PM MST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
216 PM MST Fri Aug 13 2021

AZZ018-132145-
Northern Gila County-
216 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of Gila County
between Payson and Gisela through 245 PM MST...

At 214 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Gisela, or 8 miles southeast of Payson, moving
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gisela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3423 11124 3417 11112 3402 11119 3409 11135
TIME...MOT...LOC 2114Z 023DEG 13KT 3416 11121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Aug 13, 2:24 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
324 PM MDT Fri Aug 13 2021

AZZ010-011-040-132145-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-Chinle Valley-
324 PM MDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of Apache County near
Ganado through 345 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ganado moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cornfields Chapter House, Hubbell Trading Post National Historic Site
and Ganado.

This includes the following highways...
 State Route 264 between mile markers 446 and 449.
 Highway 191 between mile markers 401 and 411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3574 10951 3564 10942 3549 10962 3566 10975
TIME...MOT...LOC 2122Z 053DEG 12KT 3567 10953

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Aug 13, 2:35 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
235 PM MST Fri Aug 13 2021

AZZ016-018-132200-
Northern Gila County-Eastern Mogollon Rim-
235 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of Gila and Coconino
Counties including Pine and Strawberry through 300 PM MST...

At 233 PM MST, Doppler radar was tracking a strong thunderstorm over
Pine, or 12 miles northwest of Payson, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine, Strawberry, Tonto Natural Bridge State Park and Geronimo Boy
Scout Camp.

This includes State Route 87 between mile markers 264 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3445 11142 3440 11134 3428 11148 3440 11158
TIME...MOT...LOC 2133Z 058DEG 7KT 3441 11142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:41 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 13, 6:09 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 13, 6:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 13, 7:39 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 13, 8:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 13, 8:15 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai2 hr
Aug 13, 8:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Aug 13, 9:03 PM MSTSevere Thunderstorm WarningFGZYavapai42 min
Aug 13, 9:43 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Aug 13, 9:51 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 13, 10:07 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai53 min
Aug 14, 3:06 PM MSTSevere Thunderstorm WarningFGZGila39 min
Aug 14, 3:42 PM MSTSevere Thunderstorm WarningFGZGila, Navajo36 min
Aug 14, 3:58 PM MSTSevere Thunderstorm WarningFGZGila29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.